A 30-year-old woman with a history of Hashimoto’s thyroiditis takes levothyroxine (Synthroid) 50 µg daily. For the past year, she has experienced blurred vision and right-sided facial numbness. Neurologic, ENT, and physiatric evaluations were within normal limits. MRI of the head and CT of the face were negative. The patient reports no severe headache. Is this picture related to the Hashimoto’s, or could it be related to anxiety disorder?
—Alfredo S. Santa Ana, MD, Guaynabo, P.R.
Hashimoto’s could potentially explain the blurry vision. I would recommend evaluation by an ophthalmologist who is experienced with thyroid-associated ophthalmopathy. Also known as “thyroid eye disease,” this autoimmune inflammatory orbital disease is usually associated with Graves’ disease but can rarely occur in Hashimoto’s thyroiditis as well. Symptoms may be subtle and can occur in the absence of eyelid retraction or exophthalmos.
The complaint of facial numbness is concerning if there are, in fact, objective findings on exam. A detailed and careful neurologic exam looking for decreased sensation, whether it is in a dermatomal or cranial nerve distribution, and whether there is any associated pain or weakness in that area would guide further workup.
—Susan Kashaf, MD, MPH (105-8)